MAUDE Adverse Event Report: SYNTHES BETTLACH 1.5MM/1.1MM DOUBLE DRILL SLEEVE; GUIDE

SYNTHES BETTLACH 1.5MM/1.1MM DOUBLE DRILL SLEEVE; GUIDE
Catalog Number 312.14
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation; the results are pending completion.A device history record review was performed for the complaint device lot.Manufacturing location: (b)(4).Manufacturing date: oct 16, 2003.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformance reports were generated during the production of the complaint device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the double drill sleeve broke during an initial clavicle fracture procedure on (b)(6) 2017.The surgeon was drilling a hole using the double drill sleeve, drill bit, and competitor¿s drill when the double drill sleeve broke.The surgeon took one additional x-ray and attempted to retrieve the fragment using the same drill bit but was unsuccessful.The fragment was left in the patient¿s bone.The surgeon proceeded with surgery and re-drilled using the same drill bit and drill.Procedure was successfully completed.The additional x-ray, attempt to retrieve the fragment, and re-drilling caused a two (2) minute surgical delay.The patient status/outcome was reported as stable.There is no plan at this time to retrieve the embedded fragment.Concomitant medical products: 1.1mm drill bit, mini quick coupling (part #: 310.111, lot #: unknown, qty.1), competitor¿s power drill (part #: unknown, lot #: unknown, qty.1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.This complaint is confirmed.The 1.1mm barrel guide end has sheared off at the transition from larger proximal diameter to smaller distal diameter.The outer diameter at the location of the break could not be confirmed during this investigation since the shear occurred at its transition to larger outside diameter.The barrel inside diameter was measured using best fit gage pin and found to be within specification per drill guide component drawing.Whether this complaint can be replicated at customer quality (cq) is not applicable for this condition as the drill guide is already broken.A visual inspection under 5x magnification, device history record (dhr) review, and drawing review were performed as part of this investigation.The returned drill guide is an instrument used in multiple systems including the mini fragment system and compact hand and modular hand system.The 1.1 mm barrel guide component drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Most likely due to off axis force leading to breakage.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.5MM/1.1MM DOUBLE DRILL SLEEVE
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6553315
Report Number9612488-2017-10203
Device Sequence Number18972196
Product Code FZX
UDI-Device Identifier10886982187604
UDI-Public(01)10886982187604(10)2073851
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number312.14
Device Lot Number2073851
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/08/2017
Supplement Report FDA Received Date06/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COMPETITOR¿S UNKNOWN POWER DRILL QTY. 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR